Management of Persistent Cough in a Dialysis Patient on ACE Inhibitor
Discontinue the ACE inhibitor immediately and switch to an angiotensin receptor blocker (ARB), as ACE inhibitor-induced cough is the most likely primary cause and the only uniformly effective treatment is drug cessation. 1, 2
Step 1: Address the ACE Inhibitor
- Stop the ACE inhibitor as it causes cough in 5-10% of patients and is the most common reason for drug withdrawal 1
- Cough typically resolves within 1-4 weeks after discontinuation, though may take up to 3 months in some patients 2
- Switch to an ARB (such as candesartan 4-8 mg once daily, losartan 25-50 mg once daily, or valsartan 20-40 mg twice daily), which has similar efficacy for cardiovascular protection but cough incidence similar to placebo 1, 2
- Note: Dialysis patients have higher cough prevalence (22% in peritoneal dialysis vs 7% in hemodialysis), often associated with gastroesophageal reflux 3
Step 2: Treat Gastroesophageal Reflux (If Present)
Since reflux is suspected and is particularly common in dialysis patients 3:
- Implement lifestyle modifications first: head of bed elevation, avoid meals within 3 hours of bedtime, weight loss if overweight 4
- If heartburn/regurgitation present: Start proton pump inhibitor (omeprazole 20-40 mg twice daily or equivalent) taken before meals for at least 8 weeks 5
- Add prokinetic agent (metoclopramide 10 mg three times daily) if inadequate response 5
- Do NOT use PPI alone if no heartburn/regurgitation symptoms, as it is unlikely to be effective 4
- Eliminate medications worsening reflux: bisphosphonates, nitrates, calcium channel blockers, theophylline 5
- Expect cough improvement may take up to 3 months even after GI symptoms resolve 4
Step 3: Evaluate and Treat Asthma (If Suspected)
If cough persists after ACE inhibitor discontinuation and reflux treatment:
- Initial treatment: Inhaled corticosteroids plus inhaled bronchodilators 6
- If refractory: Add leukotriene receptor antagonist (LTRA) before escalating to systemic steroids 6
- For severe/refractory cases: Short course (1-2 weeks) of oral corticosteroids (prednisone 30-40 mg daily) followed by inhaled corticosteroids 6
- Note: Asthma is a risk factor for ACE inhibitor-induced cough, so underlying bronchial hyperreactivity should be investigated 7
Step 4: Consider Upper Airway Cough Syndrome
If prominent nasal symptoms exist:
- Trial of topical nasal corticosteroid for 1 month if upper airway symptoms present 5
- Evidence for antihistamines is conflicting in the UK, though they may have a role 5
Critical Pitfalls to Avoid
- Do not rechallenge with another ACE inhibitor unless there is compelling cardiovascular indication, as cough recurs within days and is considered a class effect 1, 2
- Do not use PPI monotherapy without lifestyle modifications and dietary changes, as trials show no benefit when used in isolation 4
- Do not assume single etiology: Multiple causes often coexist (reflux, asthma, upper airway disease) requiring simultaneous treatment 5, 8
- Do not continue ACE inhibitor while attempting symptomatic cough suppression—discontinuation is the only uniformly effective treatment 2